advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pine Bluff, Arkansas, USA:

My 10 year old son was diagnosed with typeá1 diabetes about eight months ago. Since then, his blood sugars have remained high, even with increasing his insulin dosages. His sugars are normal at 10 pm and 7 am, but from then on, they remain high during the day. He is on a 2500 calorie diet. I wonder if his food intake is too high for the amount of exercise and insulin he receives. He is experiencing headaches and he is bed wetting on a daily basis.

I have been given conflicting information from the pediatrician, the endocrinologists and others who assume that type 1 works like typeá2 diabetes. Right now I'm trying to decide what kind of exercise classes he should participate in, in order to try to bring his blood sugar readings down. He has not had ketones, but he does have sugar in his urine. The endocrinologists states it is normal for people with diabetes to have sugar in the urine. The pediatrician states that sugars in the urine is not normal and can cause blindness and failure of his major organs. What do we do?

Answer:

Is your son seeing a pediatric endocrinologist and team? 2500 calories seems reasonable for a child your son's age, and wetting the bed implies the sugar is high at night. I would suggest that you listen to the endocrinologist alone and you need to be in at least weekly contact with your son's diabetes team to adjust his insulin. It may be that your son needs insulin at lunch.

LD

[Editor's comment: I would be curious to know what your son's hemoglobin A1c is. If it is less than 1% above the upper limit of normal, he is probably doing okay. Otherwise, there are several things to consider:

  1. Could there be a problem with the insulin you are using at home? Opened vials of insulin need to be discarded monthly, and unopened vials should be kept in the refrigerator. Discard the vials of insulin you are currently using and change to new ones that have not expired.
  2. Look at your son's injection sites carefully. If there are puffy or indented spots, this means he has some lipohypertrophy or lipoatrophy. If this is the case, insulin injected into these areas will not work properly. You'll need to use other sites.
  3. If your son is currently giving his own injections, I think you should do them for a while to see if this makes a difference in his control. If it does, you will then need to explore why the insulin does not work when he self-injects.
  4. Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System.

I agree that you should be getting advice from only one source. A face-to-face visit with a pediatric diabetes team is needed. If you cannot locate one in your immediate vicinity, I'd suggest taking a trip to a center somewhere to get to the bottom of the problem. SS]

DTQ-20010205151419
Original posting 13 Feb 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.